Missouri, 2025Flash Flooding and Damaging Winds in Missouri, September 23, 2025
September 23, 2025 · NWS SGF · 8 events in 5 counties and zones
A front approached southern Missouri during the afternoon and evening hours of September 23. Several thunderstorms developed and moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front approached southern Missouri during the afternoon and evening hours of September 23. Several thunderstorms developed and moved across the area. Some storms produced damaging winds in Dallas and Webster counties. Several instances of flash flooding occurred across McDonald, Barry and Taney counties where 2-3 inches of rainfall occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 11:47 AM CST, 35 minutes earlier. Its key messages:
- Periods of widespread heavy rainfall and flooding are forecast to occur across our south AND southwestern counties this morning into Wednesday. A Flood Watch is in effect for portions of the area through Wednesday morning.
- There is a Marginal risk for severe weather through this morning and into this afternoon, primarily south of Highway 54, with damaging winds as the primary hazard. A Slight risk exists for areas along the Arkansas State line in McDonald and Barry Counties.
- Seasonal temperatures and lingering rain chances will occur midweek before drier, more pleasant conditions arrive into the weekend.
Area forecast discussion, Sep 23, 11:47 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1247 PM CDT Tue Sep 23 2025
.KEY MESSAGES...
- Periods of widespread heavy rainfall and flooding are forecast
to occur across our south AND southwestern counties this
morning into Wednesday. A Flood Watch is in effect for
portions of the area through Wednesday morning.
- There is a Marginal risk for severe weather through this
morning and into this afternoon, primarily south of Highway
54, with damaging winds as the primary hazard. A Slight risk
exists for areas along the Arkansas State line in McDonald
and Barry Counties.
- Seasonal temperatures and lingering rain chances will occur
midweek before drier, more pleasant conditions arrive into the
weekend.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 149 AM CDT Tue Sep 23 2025
The region remains under the influence of a rather active upper
level weather pattern. An upper low over the Great Lakes and
it's attendant trough moved through the region late last night
and was approaching the Ohio River Valley region early this
morning. At the same time another upper low is digging into the
Four Corners region with an attendant surface low moving across
the central plains on the eastern side of the positively tilted
trough. As the surface low moves east associated with an upper
level short wave on the eastern side of the upper trough, it has
developed an MCS which was making its way across southern
Kansas and Northern Oklahoma. Deep southerly flow was aiding in
providing ample moisture for the system and despite the time of
day, MUCAPE values in and ahead of the MCS were in the 1800 to
2500 j/kg range as noted by CAMS. AS the low/cold front pushes
the MCS east the 40-50kt LLJ over KS/OK will nose into
southwestern Missouri around sunrise.
CAMs have been insistent in moving this storm system into and
through the Ozarks region this morning through this evening.
This may occur with several rounds of trailing showers/storms
into Wednesday. In advance of the system moving into the
region, a warm front is expected to lift into the Ozarks. Where
this warm front ultimately ends up is unsure, but heavy
rainfall is likely to occur along and south of the front, which
could lead to a flooding threat primarily over areas in our
south/southwest, generally along and south of Highway 54.
Ensemble guidance, 24-hour HREF LPMM (Local probability matched
mean - which shows reasonable localized high-end amounts) shows
widespread 0.75"-1.25", with far southwest MO between 1.5"-3"
and localized pockets between 5-6". With soil moistures in the
60-80%+ range for some areas which did receive rainfall over
the weekend. area after already receiving 2-5" (localized up to
8- 9") over the weekend. Because of this a Flood Watch remains
in effect for our southern/southwest counties through Wednesday
morning to account for the flooding threat. As previously
mentioned, drought conditions will likely be improving after the
sufficient rainfall.
In additions to the flood potential the Storm Prediction Center
has placed much off the Ozarks in a Marginal Risk (1 out of 5)
for severe thunderstorms for areas along and south of Highway 54
with a small area of Slight Risk (2 out of 5) across southern
McDonald and Barry Counties.
The primary hazard will be damaging winds as the frontal
boundary pushes thunderstorms into the area. The best timing
for severe storms should be during the early afternoon hours,
with the potential for some lingering severe chances into the
late afternoon/early evening. Dewpoints into the upper 60s/low
70s, instability between 1800-2500 J/kg, 0-6km shear from
25-30kts, and ample lift will all support more of an organized
severe threat. Though the better threat looks to be more south
of the area over Oklahoma/Arkansas. There's a low chance (5%)
for an isolated tornado, with HREF 4-hr max updraft helicity
tracks highlighting this potential over the very far southwest
CWA before pushing south into Arkansas. The more likely hazards
are expected to be large hail, damaging winds, frequent
lightning, and heavy rainfall.
A few CAMS also suggest some free convection showers developing
in the warm sector ahead of the system this morning. Depending
on the coverage of these showers, may have some impact on the
later convection.
With all the above mentions ingredients, by 00z the LLJ will be
over the region and the Ozarks will also be in the center of a
coupled upper level jet. This would provide ample lift for
convection to continue but will also help drag the strongest
portions to the northeast overnight tonight.
The upper level trough will make its way though the region then
during the day Wednesday with ongoing additional showers and
scattered storms.This will also usher in a cooler, more
seasonable airmass.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 149 AM CDT Tue Sep 23 2025
Despite a few lingering isolated showers early Thursday morning
(<20%), Thursday should be mostly dry with more seasonable
temperatures in the mid to upper 70s. As the aforementioned
upper level trough pushes east away from the area, an upper
level ridging pattern will begin to set up, with mid level
heights rising towards the end of the week and into the weekend.
This will allow for a period of dry, pleasant, and more
seasonable weather, with highs in the 80s and overnight lows in
the 50s through the coming weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1245 PM CDT Tue Sep 23 2025
Showers and thunderstorms will continue into Wednesday morning.
MVFR conditions will become increasingly likely this evening,
then IFR and potentially LIFR condition probabilities will
increase tonight into Wednesday with fog, drizzle, and at times
rain possible.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ097-101.
MO...Flood Watch through Wednesday morning for MOZ088-093>097-
101>105.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...TitusHazardous weather outlook, Sep 23, 2:06 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
306 AM CDT Tue Sep 23 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
306 AM CDT Tue Sep 23 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Slight tornado risk.
Marginal hail risk.
Slight thunderstorm wind damage risk.
Significant lightning risk.
Elevated excessive rainfall risk
DISCUSSION...
Widespread rain and thunderstorms will move into the area today.
Rainfall may be heavy at times. A Flood Watch has been issued
until 7 AM on Wednesday across portions of southern Missouri and
southeast Kansas.
There is a Marginal to Slight risk for severe storms roughly
along and south of Highway 54 today. Hail up to the size of
quarters and damaging winds will be the primary hazards, but an
isolated tornado cannot be ruled out across extreme southwest
Missouri.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional storms will occur on Wednesday into early Thursday
morning.
Cooler temperatures and dry weather is then expected for the end
of the week into the coming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
In the hours before
Local storm report, Sep 23, 10:28 AM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1128 AM CDT Tue Sep 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM Flash Flood 2 SSE Cassville 36.66N 93.85W
09/23/2025 Barry MO Dept of Highways
MO 86 westbound and eastbound closed due to
flooding.
&&
RENFlash Flood, Barry
- When
- September 23, 12:22 PM CST to 4:22 PM CST
- Where
- Barry County, 4.48 mi E of Butterfield to 4.21 mi E of Butterfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.760, -93.820
State Highway U was closed due to flooding.
Flash Flood, McDonald
- When
- September 23, 12:24 PM CST to 4:24 PM CST
- Where
- McDonald County, 3.83 mi SSE of Bethlehem to 3.5 mi SSE of Bethlehem
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.670, -94.100
State Highway U was closed due to flooding.
Flash Flood, Barry
- When
- September 23, 2:41 PM CST to 4:12 PM CST
- Where
- Barry County, 0.55 mi W of Mc Dowell to 0.19 mi WSW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.820, -93.790
State Highway C was closed due to flooding.
Flash Flood, Taney
- When
- September 23, 2:42 PM CST to 6:30 PM CST
- Where
- Taney County, 0.55 mi W of Mincy to 0.16 mi WSW of Mincy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.570, -93.130
State Highway J was closed due to flooding.
Thunderstorm Wind, Dallas
- When
- September 23, 7:11 PM CST
- Where
- Dallas County, Redtop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.500, -93.150
Thunderstorm winds snapped tree branches and caused minor damage to siding panels.
Thunderstorm Wind, Dallas
- When
- September 23, 7:16 PM CST
- Where
- Dallas County, 2.83 mi ENE of Olive
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.460, -93.100
Thunderstorm winds uprooted and snapped trees near Olive. A shed and playhouse were also damaged.
Thunderstorm Wind, Dallas
- When
- September 23, 7:30 PM CST
- Where
- Dallas County, 0.69 mi S of Redtop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.490, -93.150
Thunderstorm winds downed a tree on Red Top Road in Dallas County.
Thunderstorm Wind, Webster
- When
- September 23, 8:00 PM CST
- Where
- Webster County, 0.55 mi W of High Prairie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.300, -92.780
Thunderstorm winds snapped trees at the base and mid trunk. A sheet metal barn roof was blown off.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 23, 2025$265,000 · 1.25 in hail · 4 events
- Flash Flooding and Hail in Arkansas, September 23, 2025$75,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Texas, September 23, 2025$16,000 · 2 in hail · 8 events
- Flash Flooding in Tennessee, September 23, 2025$15,000 · 2 events
- Dense Fog in Illinois, September 23, 202510 events
- Drought in Florida, September 23 to 30, 20258 events
- Drought in Georgia, September 23 to 30, 20256 events
- Dense Fog in Indiana, September 23, 20256 events
- Dense Fog in Kentucky, September 23, 20256 events
- Drought in Indiana, September 23 to 30, 20255 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, September 23 to 24, 202550 kt wind · 4 events
- Damaging Winds in New Mexico, September 23, 2025$5,000 · 68 kt wind · 4 events